Epilepsy drug topiramate ups birth defects risk

July 22nd, 2008 - 1:57 pm ICT by ANI  

Washington, July 22 (ANI): Pregnant women taking epilepsy drug topiramate, alone or along with other epilepsy drugs are likely to have kids with birth defects.

Previous studies have shown that topiramate increases the risk of birth defects in animals.

Maintaining effective epilepsy treatment during pregnancy is crucial because seizures may cause harm to the foetus.

During the study, the researchers examined women who became pregnant while taking topiramate either on its own or along with other epilepsy drugs

Out of 178 babies born, 16 were found to have major birth defects. Three of these were in infants whose mothers were taking only topiramate, and 13 were in those whose mothers were taking topiramate and other epilepsy drugs.

Four of the babies were found to have cleft palates or cleft lips, a rate 11 times higher than that expected if these women were not taking epilepsy drug, while four male babies had genital birth defects, with two of those classified as major defects, which is 14 times higher than the normal rate for this defect.

“More research needs to be done to confirm these results, especially since it was a small study,” said John Craig, MRCP, of the Royal Group of Hospitals in Belfast, Northern Ireland.

“But these results should also get the attention of women with migraine and their doctors, since topiramate is also used for preventing migraine, which is an even more common condition that also occurs frequently in women of childbearing age,” he added.

Craig said the risk of birth defects might be different for women taking the drug for migraine, but that the pregnancies of women exposed to topiramate should be monitored.

The study is published in the July 22, 2008, issue of Neurology, the medical journal of the American Academy of Neurology. (ANI)

Related Stories

Tags: , , , , , , , , , , , , , , , , , , ,

Posted in National |

Subscribe